Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Isometric homotopy in codimension two
HTML articles powered by AMS MathViewer

by John Douglas Moore PDF
Trans. Amer. Math. Soc. 292 (1985), 653-663 Request permission


This article investigates the structure of the space of isometric immersions from a simply connected $n$-dimensional Riemannian manifold with positive sectional curvatures into $(n + 2)$-dimensional Euclidean space ${E^{n + 2}}$. It is proven that if $n \geqslant 4$ and ${M^n}$ is such a manifold which admits a ${C^\infty }$ isometric immersion as a hypersurface in ${E^{n + 1}}$, then any ${C^\infty }$ isometric immersion from ${M^n}$ into ${E^{n + 2}}$ is ${C^{2n - 4}}$ homotopic through isometric immersions to an immersion whose image lies in some hyperplane.
  • Shmuel Agmon, The $L_{p}$ approach to the Dirichlet problem. I. Regularity theorems, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (3) 13 (1959), 405–448. MR 125306
  • Richard L. Bishop and Richard J. Crittenden, Geometry of manifolds, Pure and Applied Mathematics, Vol. XV, Academic Press, New York-London, 1964. MR 0169148
  • Wolfgang Henke, Riemannsche Mannigfaltigkeiten konstanter positiver Krümmung in euklidischen Räumen der Kodimension $2$, Math. Ann. 193 (1971), 265–278 (German). MR 288705, DOI 10.1007/BF02052567
  • Wolfgang Henke, Über die isometrische Fortsetzbarkeit isometrischer Immersionen der Standard-$m$-Sphäre $S^{m}(\subset \textbf {R}^{m+1})$ in $\textbf {R}^{m+2}$, Math. Ann. 219 (1976), no. 3, 261–276. MR 407770, DOI 10.1007/BF01354287
  • John Douglas Moore, Conformally flat submanifolds of Euclidean space, Math. Ann. 225 (1977), no. 1, 89–97. MR 431046, DOI 10.1007/BF01364894
  • Walter Rudin, Functional analysis, McGraw-Hill Series in Higher Mathematics, McGraw-Hill Book Co., New York-Düsseldorf-Johannesburg, 1973. MR 0365062
  • Lee Whitt, Isometric homotopy and codimension-two isometric immersions of the $n$-sphere into Euclidean space, J. Differential Geometry 14 (1979), no. 2, 295–302. MR 587554
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C42
  • Retrieve articles in all journals with MSC: 53C42
Additional Information
  • © Copyright 1985 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 292 (1985), 653-663
  • MSC: Primary 53C42
  • DOI:
  • MathSciNet review: 808744